Hail, Dallam
- When
- May 15, 3:40 PM CST
- Where
- Dallam County, Texline
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.383, -103.017
central and eastern Texas panhandle during the late afternoon and evening hours. there was considerable damage to homes and businesses as well as to powerlines and trees.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing numerous tornadoes along with large hail and damaging winds moved northeast across the northwestern...central and eastern Texas panhandle during the late afternoon and evening hours. Although no injuries were reported as a result of the tornadoes...there was considerable damage to homes and businesses as well as to powerlines and trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 12:29 PM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 129 PM CDT THU MAY 15 2003 ...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT... SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE AFTERNOON ALONG/NEAR THE NM/TX BORDER. BASED ON THE SFC EVOLUTION... PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST. COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED EXTENDED PERIODS AS IS. FCSTID = AP AMARILLO 57 70 49 80 / 90 20 00 00 BEAVER 58 63 46 74 / 90 40 10 00 BOISE CITY 54 62 44 76 / 70 30 00 00 BORGER 60 68 49 79 / 90 30 00 00 BOYS RANCH 57 69 48 79 / 70 20 00 00 CANYON 59 72 50 81 / 90 20 00 00 CLARENDON 60 72 52 81 / 90 30 10 00 DALHART 56 68 46 77 / 70 20 00 00 GUYMON 57 62 46 75 / 70 30 00 00 HEREFORD 59 75 49 82 / 70 20 00 00 LIPSCOMB 61 66 49 76 / 90 40 10 00 PAMPA 60 69 50 79 / 90 30 10 00 SHAMROCK 61 73 53 80 / 90 40 10 00 WELLINGTON 62 75 55 81 / 90 30 10 00 .AMA... TX...NONE. OK...NONE.
OKZ001>003-TXZ001>020-161100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1238 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE READY FOR ACTIVATION. GOEHRING
OKZ001>003-TXZ001>020-152300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1242 PM CDT THU MAY 15 2003 ...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM STRATFORD TO CANYON. CITIES IN THE HIGH RISK INCLUDE AMARILLO... CANYON...DUMAS...STRATFORD...SPEARMAN...BORGER...PANHANDLE... CLAUDE...PERRYTON...LIPSCOMB...CANADIAN...MIAMI...PAMPA...SHAMROCK... CLARENDON...AND WELLINGTON. ELSEWHERE...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE. A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN NEW MEXICO IS FORECAST TO MOVE EAST ACROSS THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THIS FEATURE...PLUS DAYTIME HEATING...ABUNDANT LOW LEVEL MOISTURE...AN APPROACHING WARM FRONT FROM THE SOUTH...AND FAVORABLE ATMOSPHERIC WIND PROFILES WILL RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT...ESPECIALLY ACROSS THE HIGH RISK AREA. ALL PEOPLE IN THE OKLAHOMA AND TEXAS PANHANDLES ARE STRONGLY ENCOURAGED TO REVIEW THEIR SEVERE WEATHER SAFETY RULES AND HAVE A PLAN OF ACTION IN PLACE AS A MEANS TO PREPARE FOR THIS POTENTIAL UPCOMING AND DANGEROUS SEVERE WEATHER EVENT. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE READY FOR ACTIVATION. STAY TUNED TO NOAA WEATHER RADIO...TELEVISION...OR RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY FROM THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO. GOEHRING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT THU MAY 15 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 1W BOISE CITY OK TORNADO
05/15/03 CIMARRON REPORTED BY STORM
CHASERS
0418 PM GRIGGS OK 0.75 INCH HAIL
05/15/03 CIMARRON REPORTED BY SKYWARN
SPOTTER.The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
19 hail, 16 tornado, 7 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.
High winds destroyed a barn...blew down a sign...and knocked down tree branches near Farm to Market Road 281.
The tornado remained over open country. No injuries were reported. The tornado did knock down about twenty power poles near U.S. Highway 54.
The tornado remained over open country. No injuries were reported. The tornado did knock down about ten power poles near U.S. Highway 54.
High winds tore the roof off of a trailer home.
The tornado remained over open country. No damage or injuries were reported.
The tornado remained over open country. No damage or injuries were reported.
The tornado remained over open country. No damage or injuries were reported.
No damage or injuries were reported. The tornado remained over open country.
The tornado remained over open country. No damage or injuries were reported.
The tornado remained over open country. No damage or injuries were reported.
The tornado remained over open country. No damage or injuries were reported.
No damage or injuries were reported.
The tornado remained over open country. No damage or injuries were reported.
No injuries were reported. The tornado completely overturned several vehicles along Interstate 40 near Lela...damaged several homes and a few businesses in Lela...and destroyed a manufactured home northeast of Lela.
The tornado remained over open country. No damage or injuries were reported.
The tornado remained over open country. No damage or injuries were reported.
No injuries were reported. The tornado severely damaged several homes and outbuildings...uprooted or snapped large trees...and knocked down powerlines. The tornado crossed the Oklahoma and Texas state line along State Highway 152...fifteen miles east of the town of Wheeler.
The tornado remained over open country. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360957, 5360958, 5359473, 5360959, 5359474, 5360960, 5359475, 5360961, 5361260, 5359476, 5360962, 5360963, 5360964, 5359477, 5360946, 5360965, 5361211, 5361212, 5361261, 5360947, 5360948, 5360949, 5360950, 5361262, 5360951, 5361263, 5361264, 5361265, 5360952, 5360953, 5361266, 5361267, 5361268, 5361269, 5361270, 5361271, 5361272, 5360954, 5361273, 5361274, and more.